Ask the Doctors August 2019 Issue

Ask The Doctors: August 2019

Q: I was diagnosed with chronic pericarditis. An interatrial septal aneurysm was spotted on a recent echocardiogram. I don't understand what this is.

7 DrPicAug

Michael Rocco, MD, medical director of Cardiac Rehabilitation and Stress Testing at Cleveland Clinic

A: An atrial septal aneurysm (ASA) is not a true aneurysm. Rather, it is an enlarged, bulging and often mobile septum (the membrane separating the right and left upper chambers of the heart). The deformity, or sac, of the septum must bulge 10 to 15 millimeters from its normal position into either atrium to be called an aneurysm.

ASA occurs in an estimated 2% to 3% of adults and is often an incidental finding on an echocardiogram. It can be an isolated abnormality, but it is often associated with another heart defect such as a hole in the septum that normally closes at birth (patent foramen ovale, or PFO). Most people with ASA have no symptoms.

Although the effects of ASA are not fully understood, they may be a possible risk factor for an unexplained ("cryptogenic") stroke, since the occurrence is higher in patients undergoing echo in this setting. In these cases, the ASA is usually large and/or hyper mobile and is associated with a large amount of blood being shunted between the atria due to a PFO or septal defect. Identifying these abnormalities in a stroke patient does not necessarily prove a causal relationship, since other stroke causes may be present.

There is a growing body of data suggesting that an isolated PFO or ASA is not associated with increased risk of primary stroke, and no specific treatment is typically needed in someone who is asymptomatic. If the patient has a history of stroke or mini-stroke without identified cause, particularly in a young person with a very mobile ASA and associated shunt, then a blood thinner may be considered. PFO closure is reserved for those at high risk of recurrent stroke.

If a careful review with your cardiologist reveals no other associated abnormalities or clinical concerns, follow-up is all that will beneeded.

Q: I had a heart attack at age 55 and received two stents. I am on statins, but my doctor wants to add another cholesterol medication. Is this necessary?

A: After a heart attack, the risk of a recurrent cardiovascular (CV) event is high. Lowering LDL cholesterol with statins can reduce CV events by about 22% for each 39 mg/dL drop in LDL. High-intensity doses of statins provide the greatest protection.

Even though statins can reduce LDL by 50%, they may not get LDL low enough. In a 2019 study, LDL dropped below 70 mg/dL in only 58% of high-risk statin-treated patients.

Even on statins, there is residual risk. Recent studies have shown that the addition of non-statin therapies further reduces the likelihood of a recurrent CV event. Both ezetimibe (Zetia®) and the new PCSK9 inhibitors evolocumab (Repatha®) and alirocumab (Praluent®) have been shown to further reduce major CV events by 6% to 15% when added to statins. The emerging message is that lower LDL is better, statins remain first-line therapy, treating early is preferred, add-on therapies further reduce risk and even very low LDL levels are safe.

In 2018, joint heart society guidelines for cholesterol management encouraged high-intensity or maximally tolerated statins as first-line therapy in patients with multiple CV events or a CV event plus diabetes, hypertension or prior stenting. Furthermore, non-statin therapies should be started when LDL levels exceed 70 mg/dL on maximally tolerated statins. Such patients certainly fall into a very high-risk group. If you are on maximum statin therapy and your LDL is above this threshold, adding ezetimibe or a PCSK9 inhibitor should be considered to reduce your risk for a major CV event.

Comments (0)

Be the first to comment on this post using the section below.

New to Heart Advisor? Register for Free!

Already Registered?
Log In